Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 36, NWS Little Rock, AR

August 9, 2001Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 9, 2001, 7:49 PM CDT for Polk County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 7:49 PM CDT (00:49 UTC)
Expired
Aug 9, 2001, 8:45 PM CDT
In force
56 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 75 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 100050
FFWLIT
ARC113-100145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
749 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 845 PM CDT

* AT 749 PM...RADAR INDICATED STRONG THUNDERSTORMS JUST NORTHWEST OF 
MENA. THESE STORMS WERE NEARLY STATIONARY OVER THE MOUNTAINS...AND 
WERE PRODUCING TORRENTIAL RAINFALL OF TWO TO THREE INCHES PER HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DONT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3470 9415 3449 9416 3450 9445 3469 9446

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:00 AM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, Aug 9, 11:00 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1100 AM CDT THU AUG 9 2001

AFTER REVIEW OF 10 AM OBSERVATIONS...RAISED MAXIMUM TEMPERATURES FOR
THIS AFTERNOON FOR THE NORTHWESTERN SECTIONS OF THE FORECAST AREA.
REST OF PREVIOUS FORECAST ON TRACK.  (22)

.LIT...NONE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:07 PM CDTSevere Thunderstorm WarningLZKMarion38 min
Aug 10, 5:05 AM CDTFlash Flood WarningLZKStone115 min
Aug 10, 7:00 AM CDTFlash Flood WarningLZKStone2 hr
Aug 10, 5:09 PM CDTSevere Thunderstorm WarningLZKBoone, Marion36 min
Aug 10, 5:19 PM CDTSevere Thunderstorm WarningLZKYell26 min
Aug 10, 5:45 PM CDTSevere Thunderstorm WarningLZKBoone30 min
Aug 10, 6:27 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson33 min

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.